Individuals who use heroin have reported in different studies how it feels to do so. Although experiences differ, many say that in addition to experiencing euphoria, they have a warm feeling that removes all their worries. Some describe feeling as if they are in a dream-like state. These feelings can be especially desirous for people who are trying to self-medicate for a mental health disorder. According to one study, 75 percent of participants who used heroin had bipolar disorder, attention deficit hyperactivity disorder, and depression. Other studies have observed that there is a high correlation between heroin use and a co-occurring mental health disorder, also known as a dual diagnosis or co-occurring disorders.
Heroin is associated with a host of short-term side effects or symptoms. The National Institute on Drug Abuse notes that besides exhilaration, the following side effects may occur immediately or shortly after a person uses heroin:
- A warm flushing feeling on the skin
- Dry mouth
- A leaden feeling in the arms and legs
- A severe itching sensation
- Drowsiness (may persist for several hours)
- Clouded mental capacities
- Slowed heart rate
- Slowed breathing (can lead to permanent brain damage, coma, or death)
There are numerous long-term side effects associated with chronic heroin use. According to the National Institute on Drug Abuse, the following are some of the known long-term consequences:
- Brain damage, which may be permanent in some affected areas, can occur. For instance, some studies show that chronic heroin use affects the levels of white matter in the brain that can in turn affect a person’s decision-making abilities, ability to regulate behavior, and ways of responding to stress.
- Physical tolerance (also described in much of the literature as physical dependence, though again the DSM-5 has dispensed with this terminology) will likely develop.
- Due to physical tolerance, when an individual stops using heroin or significantly reduces the familiar intake, withdrawal symptoms begin. The most common heroin withdrawal symptoms are insomnia, muscular and bone pain, vomiting, diarrhea, goosebumps, involuntary leg movements, cold flashes, and restlessness. Typically, withdrawal symptoms peak 24-48 hours after the last time heroin was used. They may subside after a week to 10 days but can possibly continue for many months.
- The development of an opioid use disorder may occur. As noted earlier, a person who uses heroin and experiences a sufficient amount of clinically recognized symptoms is considered to have an opioid use disorder. All forms of heroin use, such as smoking, sniffing, or injecting, can lead to fast onset of an opioid use disorder.
In addition, there are other serious long-term effects of heroin use. A person with a history of heroin use may experience:
- Infections in the lining of the heart and valves
- Collapsed veins
- Infections in the skin, such as cellulitis and abscesses
- Contraction of hepatitis B, hepatitis C, or HIV
- Diseases that affect the lungs, such as tuberculosis or pneumonia
According to the US Substance Abuse and Mental Health Services Administration (SAMHSA), in 2014, an estimated 586,000 Americans were experiencing a heroin use disorder. (Note: heroin use disorder is not recognized in the DSM-5; it is used herein to denote an opioid use disorder that involves heroin.)
The most impactful physical side effect of using heroin is death. Per the National Institute on Drug Abuse, in 2014, there were more than 10,000 heroin overdose fatalities in the US. In all years from 2001 to 2010, the number of heroin overdose deaths stayed below 4,000. However, from 2011 to 2014, the number continued to climb. In 2011, there were more than 4,000 deaths. In 2012, there were almost 6,000, and in 2013, there were about 8,000.